Half of women using injectable birth control risk bone loss
Results of a new study raises concerns that more than half of women using injectable birth control are at significant risk for bone loss. Bone loss associated with use of depot medroxyprogesterone acetate (DMPA), also known as Depo-Provera, can occur within two years of taking the birth control shot. that can affect the hip and lower spine.
Women at highest risk for bone loss from the popular form of birth control, used by more than two million American women, are those who smoke, have low levels calcium intake and women who have never given birth. Depo-Provera was approved in 1992 for use as a long-acting contraceptive and has become popular among women because of the high success rate for preventing pregnancy and relative cost savings compared to other forms of birth control.
The study also showed that bone loss from injectable birth control, DMPA, continues into the third year of use, especially in the hip, putting women at high risk for fractures and disability.
According to the American College of Obstetricians and Gynecologists, approximately 400,000 teens also use DMPA as a form of birth control. Depot medroxyprogesterone shots are administered once every three months and are an inexpensive and carefree way to prevent pregnancy, making the birth control shots a popular option.
The study authors say not all women taking birth control injections need to be concerned. The scientists noted that women whose dietary calcium intake was less than 600 mg daily, those who never gave birth, and women who smoke had the greatest risk of bone loss from Depo-Provera. All three factors contributed more heavily to the incidence of bone loss in women taking the injection for birth control, DMPA, that was likely to continue for years.
The researchers followed 95 women who used DMPA for two years, finding that 45 women had at least five percent loss of bone mineral density in the lower back or hip and 50 women had less than five percent bone loss in both areas during the same period.
Dr. Abbey Berenson, professor in the department of obstetrics and gynecology and director of the Center for Interdisciplinary Research in Women's Health at UTMB, and senior study author, "Based on these findings, clinicians have the information they need to recommend basic behavior changes for high risk women to minimize BMD loss."
According to first author Dr. Mahburbur Rahman, assistant professor in the department of obstetrics and gynecology and Center for Interdisciplinary Research in Women's Health, "These losses, especially among women using DMPA for many years, are likely to take an extended period of time to reverse."
Share this content.
Please include eMaxHealth in Google Alerts to receive tomorrow's stories and SHARE this with friends if it was interesting.